Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV mutation K103N and Pulmonary Arterial Hypertension
May 6, 2011

I was diagnosed with HIV that has the mutation K103N in 2006. My CD4 count remained in the 675 - 800 range and viral load was never above 2.500, most of the time around 80 so I did not start meds. Also, at the time, there were few options for the K103N mutation. In late 2009 I was diagnosed with moderate to severe Pulmonary Arterial Hypertension after a case of edema in my ankles and feet. Because I refuse to get the right heart catheter - the 'gold standard' for diagnosing PAH - there are few drugs that insurance will cover, even though 3 echos and multiple EKGs, a bubble test, physical exams where an extra heartbeat can be heard, the test where they inject a nuclear isotope and follow it through the bloodstream and lungs looking for obstructions, etc. all indicate that I indeed do have PAH, so I only take furosemide and a potassium supplement. Lately my CD4 dropped in a two month span to just below 500 and are about the same two months later. I am worried of course, but it seems like many of the HIV meds can potentially cause heart and respiratory problems (like PAH) so between looking out for meds that could complicate my PAH and the HIV K103N mutation, do I even have any options for treatment?

Response from Dr. Henry

The risk for pulmonary hypertension may be increased by HIV infection . It is unclear whether HIV treatment can improve pulmonary hypertension situation. With only the K103 mutation, you can still be successfully treated in majority of cases with drugs such as Truvada or Epzicome (latter if HLAb5701 negative) + a boosted protease inhibitor, raltegtravir, etravirine, and possibly mariviroc so you have numerous options. I would not expect the HIV meds to have a negative effect on either your heart or lungs. KH



Previous
Follow up on Sustiva allergic reaction
Next
HIV wife & HIV negative husband

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement